Recurrent Gastrointestinal Bleeding, Intraabdominal Abscesses and Synchronous Candidemia and Meningitis Due to Leflunomide Therapy: Case Report


Turhan V., Acar A., Coban M., Oncul O. , Cavuslu S.

TURKIYE KLINIKLERI TIP BILIMLERI DERGISI, cilt.30, sa.6, ss.2027-2030, 2010 (SCI İndekslerine Giren Dergi) identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 30 Konu: 6
  • Basım Tarihi: 2010
  • Doi Numarası: 10.5336/medsci.2008-10268
  • Dergi Adı: TURKIYE KLINIKLERI TIP BILIMLERI DERGISI
  • Sayfa Sayıları: ss.2027-2030

Özet

Leflunomide is a tumor necrosis factor-alpha (TNF-alpha) blocking agent which is commonly used in the management of rheumatoid arthritis (RA). We report a suspected case of leflunomide-induced recurrent gastrointestinal bleeding, intraabdominal abscesses with synchronous candidemia and then meningitis. A 63-year-old man was admitted to our Emergency Department with fever, mental confusion, and urinary incontinence. He had been used anticoagulants for ten years because of atrial fibrillation and leflunomide for two years because of RA. A history of two gastrointestinal bleeding attacks, intraabdominal abscess and candidemia during the leflunomide therapy had been documented. We diagnosed meningitis together with intraabdominal abscess, gastrointestinal bleeding, and candidemia in the third hospitalization of the patient. Leflunomide was discontinued, and the patient was treated with antimicrobials (antifungal and antibacterial) and surgical procedures consisting of drainage and resection of the intrabdominal abscess. Symptoms and signs of the patient were improved and he was discharged on the 25th day of hospitalization. There was no recurrence in following six months period. Leflunomide should be started after very strict evaluations to indicated patient. These evaluations should be focused on primarily tendency to bleeding especially in oral anticoagulant users and possible infectious complications of community acquired or nosocomial originated.